Decrease in protein C antigen and formation of an abnormal protein soon after starting oral anticoagulant therapy

S. Vigano, P. M. Mannucci, S. Solinas

Research output: Contribution to journalArticle

Abstract

Changes in protein C antigen (PC:Ag) have been compared with those in factor II,, VII, IX and X antigens (II:Ag; VII:Ag, IX:Ag and X:Ag) in 10 patients starting on oral anticoagulant therapy with warfarin monitored with thrombotest. Between days 0 and 3 of therapy, PC:Ag decreased in the same rats at VII:Ag, whilst IX:Ag, X:Ag and II:Ag decreased at progressively slower rates. On days 15 and 21, clotting proteins and PC:Ag did not differ significantly. Before and after warfarin, PC:Ag had the same mobility on crossed immunoelectrophoresis in Ca 2+-free agarose gel; with Ca 2+, a protein with faster anodal mobility appeared on day 1 and became maximal 5 d after warfarin was started. These findings indicate that the rate of PC decrease is closer to that of factor VII, than those of factors IX, X and II, and that an abnormal PC with poor Ca 2+-binding properties appears soon after treatment is started. The early decrease in the physiological inactivator (i.e. PC) might contribute to the poor antithrombotic efficacy of anticoagulant therapy during the first days.

Original languageEnglish
Pages (from-to)213-220
Number of pages8
JournalBritish Journal of Haematology
Volume57
Issue number2
Publication statusPublished - 1984

    Fingerprint

ASJC Scopus subject areas

  • Hematology

Cite this